ADHD Stimulants May Reduce Accidental Injury in Kids

This article originally appeared here.
Emergency Room Visits for Traumatic Brain Injury Increasing
Emergency Room Visits for Traumatic Brain Injury Increasing

HealthDay News — Taking medication for attention-deficit/hyperactivity disorder (ADHD) might reduce the risk of young patients accidentally injuring themselves, new research suggests. The findings, published online in Pediatrics, applied to both girls and boys.

The researchers compared the medical records of 4,934 children and teens, aged 6 to 19, who had at least one prescription for methylphenidate and went to the emergency department for trauma at least once between 2001 and 2013. Children who also took the ADHD drug atomoxetine (Strattera) were not included.

The patients had 8,428 trauma-related emergency department admissions overall. The trauma types weren't noted, but these visits acted as a stand-in for risk of physical injury, the authors said. Of the emergency department visits, 6,416 occurred when patients were not taking methylphenidate, compared to more than 2,012 visits among those taking the medication. 

After considering patients' ages and the season in which they were injured (injuries occur more frequently in the warmer months, according to past research), the researchers found that children and teens taking methylphenidate were about 9% less likely to injure themselves than those not taking the drug.

Put another way, for every 88 children taking methylphenidate, one child's injury would be prevented, the researchers calculated. Older teens were especially less likely to go to the emergency department for trauma while taking ADHD medication. 

The risk for those aged 16 and older dropped 32% while on methylphenidate, compared to a 7% drop for younger children. Meanwhile, children's likelihood of going to the emergency department for reasons other than trauma was not different when on or off their medication.

References

Man KK, et al. Pediatrics. 2014; doi: 10.1542/peds.2014-1738.

Loading links....
You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters